• Can anyone share an experience with superior vena cava thrombosis - a blood clot forming around access port used for chemotherapy?

    Asked by eweneek on Sunday, September 9, 2012

    Can anyone share an experience with superior vena cava thrombosis - a blood clot forming around access port used for chemotherapy?

    A couple months after completing treatment, I developed swelling in my neck and eventually my face and entire upper body. I also experienced shortness of breath, visual disturbances, vertigo, throbbing in my head and neck, all exacerbated by bending over. I am currently injecting Lovanox every 12 hours.

    3 Answers from the Community

    • ticklingcancer's Avatar
      ticklingcancer

      I did not personally run into any problems with my port. Is this something the Dr's feel will resolve itself with the injections?

      over 4 years ago
    • eweneek's Avatar
      eweneek

      I am told the prognosis would have been better if I had received treatment right away. As it is, the clot has completely closed off the large vein above my heart, has calcified, and has begun invading my jugular veins. I have developed what they call collateral veins which have become very prominent in my neck, chest and upper arms. They developed to help drain the blood that backs up in the upper body. The vasulcar surgeon who started the lovanox treatments is hopeful that my body will continue to develop these collateral veins and believes there is a chance of the vena cava possibly recanulizing. I have been doing the shots for almost a week and can already see a significant improvement in the swelling. I believe the other symptoms will eventually resolve as well. I really want everyone who has a port to be aware of the symptoms so they can get the proper treatment right away. I had not expected a problem with my port because there were no symptoms at the port site itself and it continued to function just fine.

      over 4 years ago
    • syl1963's Avatar
      syl1963

      I have breast cancer diagnosed a month ago and had blood clot in my lung.
      I'm taking levanox and coumadin and now my double mastectomy is delayed.
      Can you tell me better about your experience because I'm scared to death.
      Thanks
      Sylvia

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.